Illinois, 2018

Winter Weather in Illinois, January 24, 2018

January 24, 2018 · NWS LOT · 7 events in 7 counties and zones

Freezing drizzle and pockets of freezing rain developed during the early morning hours of January 24th across portions of northeast Illinois in the Chicago Metro area, which quickly led to icy conditions on roadways. Several hundred accidents were reported across the southern and western suburbs of the Chicago area.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
3
Injuries
4
Property damage
$1.5 million
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Freezing drizzle and pockets of freezing rain developed during the early morning hours of January 24th across portions of northeast Illinois in the Chicago Metro area, which quickly led to icy conditions on roadways. Several hundred accidents were reported across the southern and western suburbs of the Chicago area. Several more vehicles spun off pavement into ditches. Numerous motorists abandoned their vehicles.

Three of the accidents resulted in fatalities. In Cook County, one person died in Tinley Park when a semi-tractor trailer came across the median and struck a car on LaGrange Road south of 175th Street. A second person was killed when a pick-up truck lost control onto the right shoulder and struck a semi-trailer on southbound Interstate 294 near Burr Ridge. In Kane County, a driver was killed in a crash involving three cars and a bus on Illinois Highway 31 north of Oak Street near North Aurora.

A 20 car pile up involving a semi occurred on Interstate 57 near 159th Street and was spread out over a quarter of a mile. A crash involving two semi trucks was reported on southbound Interstate 294 near Interstate 57. Numerous sections of Interstates and roadways were closed while accidents were cleared. In Hickory Hills, a car pulling into a gas station slid uncontrollably into a pump, knocking it onto another car, causing a small fire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jan 24, 3:28 AM CST, 2 minutes earlier.

Area forecast discussion, Jan 24, 3:28 AM CST, 2 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
328 AM CST Wed Jan 24 2018

.SHORT TERM...
259 AM CST

Through tonight...

The main concern today is cloud cover trends and flurries/light
snow potential. Regarding the flurries, short-wave disturbances
noted on W/V imagery have been causing occasional flurries through
the night and even some very patchy drizzle/mist at times. It also
appears that there may be some airplane seeding going on near ORD
which has reported briefly lower visibility down to 1-2 miles, and
stronger radar echoes responsible seem to correlate with flight
paths. The next short-wave is approaching the MS River from
eastern IA and will translate across the area through mid
day/early afternoon. Have kept occasional flurries mention during
much of this time and gradually end it from the west and northwest
later this morning. As previous AFD update mentioned, seeder
feeder processes could assist despite drier layers noted on
soundings. Brief periods of steadier light snow are possible that
could knock down visibility slightly and even produce patchy
dustings, but feel that for most of the time that occasional
flurry mention will suffice for this activity.

Expansive stratus deck noted on GOES-16 nightime microphysics RGB
covers much of the region, with primary hole in OVC appearing to
be over far NE IA, western WI and southeast MN and additional
stratus extending back well west of this. It's uncertain that the
patchy clearing of the low clouds will make it into the CWA and
overall have trended more pessimistic with sky trends today. It
appears the best chance for the low clouds to scatter to just mid
clouds during daylight hours would be in the western and northwest
CWA. Given the expectation of cloudy/mostly cloudy conditions
much of the day, temperatures which have been held up overnight by
the OVC should conversely struggle to rise today and cut back
slightly by a degree or two from previous forecast, with still
low-mid 30s forecast highs. Lower level flow will turn
southwesterly tonight and strengthen, so do expect the stratus to
finally lift northeast assuming it doesn't clear much during the
day. Light southerly winds shouldn't be an impediment to some
radiational cooling to low-mid 20s for most of the area. Coolest
locations should be in northeast Boone, McHenry and Lake counties
in the upper teens to around 20 due to the deeper snow cover in
that area.

Castro

&&

.LONG TERM...
328 AM CST

Thursday through Tuesday...

Our up and down temperature roller coaster will continue through
day 7. A warm front lifting north on Thursday, mostly sunny skies
and stout warm advection is expected to support temperatures
rising well into the 40s for much of the area. The possible
noteworthy exception to this is for portions of far northern
Illinois that have solid snow cover from Monday night. Since
southerly winds should stay generally less than 10 mph and mixing
won't be all that deep given strong inversion at 850 mb, high
temperatures from northeast Boone across the northern half or 2/3
of McHenry and Lake counties stand to be limited to the mid to
upper 30s. After a quiet and mild for late January Thursday night
with strengthening southerly winds, Friday remains on track to be
unseasonably mild with mostly sunny to partly cloudy skies.
Southwest winds will become strong and gusty and in fact if mixing
is deep enough, gusts up to 35 mph or even 40 mph are possible.
Have continued with highs in the lower 50s across most of the
area, perhaps slightly limited in areas with snow cover.

Guidance continues to vary on the extent of light rain coverage
with a southwest flow disturbance Friday night into Saturday, with
operational ECMWF a bit more on the bullish side. There is however
decent agreement on the rain focusing southeast of I-55, so
maintained low-mid chance PoPs for central Illinois into parts of
NW Indiana. Areas northwest could remain dry or mostly dry. The
unseasonably mild conditions will continue Friday night into
Saturday ahead of the next cold frontal passage, which will come
through Saturday night. The models have trended back a bit
stronger with the next cold shot driven by approach of strong
~1040 mb high arriving Sunday into Monday. Will also need to
watch for magntitude of northern stream clipper type wave
embedded in long wave trough, as some recent model runs, namely
the ECMWF indicate light snow/snow shower potential with this
outside of any lake effect snow which should be mainly east.

Monday will feature near to slightly below normal high temperatures
under the strong surface high, with the pendulum then briefly
swinging back to above normal for Tuesday-Wednesday as the high
shifts east. Beyond day 7, longer range guidance is pointing to
the return of a predominantly colder pattern late next week. In
the transition period, depending on how the surface and mid-upper
pattern evolves, a wintry system is possible somewhere over the
region.

Castro

&&

.AVIATION...
For the 06Z TAFs...

MVFR ceilings remain in place, and will persist through much of
the morning until scattering out later today. Ceilings may bounce
around this morning, but should see ceilings stay below 2kft in
the near term. Did include a period of flurries for the TAFs
beginning in the 11-12z time frame, and lasting through around
midday. Light northwest winds will continue this morning, and then
slowly become more westerly. With surface gradient relaxing later
this evening, will see winds further diminish while becoming more
southerly.

Rodriguez

&&

.MARINE...
126 AM CST

Fairly tranquil weather on the lake the next couple days as a
ridge of high pressure gradually moves across the region. Later
Thursday night into Friday southerly winds will strengthen, with a
period of southerly gales possible Friday, particularly northern
Lake Michigan. Unseasonably mild air moving over cold lake will
likely limit the magnitude of the winds some and may keep winds
just shy of gale force over southern portions of the lake where
stability issues will be greatest. A pair of cold fronts will move
across the lake Friday night and then the second Saturday night.
The stronger winds and more substantial cold air push will occur
behind the second front later Saturday night into Sunday.

- Izzi

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...Small Craft Advisory...IN nearshore waters until 9 AM Wednesday.

&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Jan 23, 2:35 PM CST, 12 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
235 PM CST Tue Jan 23 2018

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
242045-
Winnebago-Boone-McHenry-Lake Illinois-Ogle-Lee-De Kalb-Kane-
DuPage-Cook-La Salle-Kendall-Grundy-Will-Kankakee-Livingston-
Iroquois-Ford-Lake Indiana-Porter-Newton-Jasper-Benton-
235 PM CST Tue Jan 23 2018 /335 PM EST Tue Jan 23 2018/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...Tonight.

Localized ice jam flooding will remain a threat on area rivers.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Friday...
  Limited Non Thunderstorm Wind Risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be necessary through tonight.

&&

LMZ740>745-242045-
Winthrop Harbor to Wilmette Harbor-
Wilmette Harbor to Northerly Island-
Northerly Island to Calumet Harbor-Calumet Harbor to Gary-
Gary to Burns Harbor-Burns Harbor to Michigan City-
235 PM CST Tue Jan 23 2018

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...Tonight.

  Hazardous Conditions for Small Craft are likely.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday...
  Hazardous Conditions for Small Craft are likely.
Friday...
  Hazardous Conditions for Small Craft are likely.
Sunday and Monday...
  Hazardous Conditions for Small Craft are likely.

&&

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-242045-
Lake Michigan from Michigan City IN to St. Joseph MI 5 NM
offshore to Mid Lake-
Lake Michigan from Seul Choix Point to Rock Island Passage 5 NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and north of a line from Charlevoix MI to South
Fox Island 5 NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5 NM offshore to
Mid Lake-
Lake Michigan from Point Betsie to Manistee MI 5 NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5 NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5 NM offshore to
Mid Lake-
Lake Michigan from Sheboygan to Port Washington WI 5 NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5 NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5 NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor IL to Michigan City IN 5 NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5 NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5 NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5 NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5 NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5 NM offshore to Mid
Lake-
Lake Michigan from St. Joseph to South Haven MI 5 NM offshore to
Mid Lake-
235 PM CST Tue Jan 23 2018

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Gale force winds are likely Friday.

&&

KMD

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter weather. Local standard time, as filed.

Winter Weather, Will

When
January 24, 3:30 AM CST to 12:00 PM CST
Where
Will forecast zone
Property damage
$500,000
Reported by
Broadcast Media

Winter Weather, Kankakee

When
January 24, 3:30 AM CST to 12:00 PM CST
Where
Kankakee forecast zone
Reported by
Broadcast Media
Coordinates
41.138, -87.862 (the zone’s center; the record gives no point)

Winter Weather, Kane

When
January 24, 3:30 AM CST to 12:00 PM CST
Where
Kane forecast zone
Deaths
0 direct, 1 indirect
Injuries
0 direct, 2 indirect
Property damage
$250,000
Reported by
Broadcast Media
Coordinates
41.939, -88.429 (the zone’s center; the record gives no point)

Winter Weather, Grundy

When
January 24, 3:30 AM CST to 12:00 PM CST
Where
Grundy forecast zone
Reported by
Broadcast Media
Coordinates
41.285, -88.418 (the zone’s center; the record gives no point)

Winter Weather, Kendall

When
January 24, 3:30 AM CST to 12:00 PM CST
Where
Kendall forecast zone
Reported by
Broadcast Media
Coordinates
41.591, -88.429 (the zone’s center; the record gives no point)

Winter Weather, Du Page

When
January 24, 3:30 AM CST to 12:00 PM CST
Where
Du Page forecast zone
Injuries
0 direct, 2 indirect
Property damage
$250,000
Reported by
Broadcast Media
Coordinates
41.852, -88.086 (the zone’s center; the record gives no point)

Winter Weather, Cook

When
January 24, 3:30 AM CST to 12:00 PM CST
Where
Cook forecast zone
Deaths
0 direct, 2 indirect
Property damage
$500,000
Reported by
Broadcast Media

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Weather, Kane2018-01-2441MaleVehicle/Towed TrailerIndirect
Winter Weather, Cook2018-01-24MaleVehicle/Towed TrailerIndirect
Winter Weather, Cook2018-01-24Vehicle/Towed TrailerIndirect

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2018Every state in 2018This day in weather historyWarnings in Illinois, January 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 734905, 734906, 734908, 734909, 734910, 734911, 734912.